QUESTION: I caught COVID-19 in November 2020 and immediately developed tinnitus. In a couple of your newspaper columns, you wrote about tinnitus and the vaccine.
My doctor has advised me to wait to get the vaccine because my body is so inflamed. Frankly, I’m petrified to get it for fear it will make the tinnitus worse. It’s already pretty bad and has been constant for over seven months.
Have you had any reports where the vaccine actually improves tinnitus? There are some reports that the vaccine improves long COVID symptoms.
ANSWER: Post-COVID syndrome (PCS) can include symptoms such as fatigue, brain fog, shortness of breath, loss of smell or taste, joint or muscle pain and headache. A report in the International Journal of Audiology (December 2020) describes persistent hearing problems and ringing in the ears (tinnitus) in more than 10% of long-haulers like you.
We have also heard from people who developed tinnitus for the first time or experienced more intense symptoms after getting a COVID-19 vaccine. On the other hand, there is this story from a reader: “Your comments about the COVID-19 vaccines triggering tinnitus hit home but in the opposite direction. I have had tinnitus for years, and it has gotten worse as I get older. After my second Moderna shot, my tinnitus actually diminished and is no longer affecting my sleep.”
There is a lot we don’t yet understand about PCS. Preliminary survey data suggest that the mRNA vaccines might improve long-COVID-19 symptoms. More research will be needed to confirm this observation, though.
QUESTION: I’ve had Graves’ disease for years. Today, I manage it with methimazole every other day.
The symptoms that I experienced were extreme mental and physical fatigue, as if I’d run a marathon. These symptoms crept up slowly over time. The symptom that was most debilitating was brain fog and feeling very disorganized. I also experienced weight loss.
I had a scan that required iodine two weeks ago, and my sleep has been terribly disrupted since. I had asked the technician if it would bother my thyroid, and she said no. Now I know better. A lot has been written about hypothyroidism, but there is not much for people like me with hyperthyroidism. I’d appreciate any information you can offer.
ANSWER: Graves’ disease is an autoimmune condition resulting in too much thyroid hormone (hyperthyroidism). Symptoms can include fatigue, insomnia, anxiety, rapid pulse, heart palpitations, tremor, hair loss and eye problems. Iodine contrast material can trigger thyroid dysfunction (Journal of Clinical Endocrinology & Metabolism, February 2015).
Methimazole is an old drug frequently prescribed to control hyperthyroidism. If you develop a sore throat or other signs of infection, get a blood test immediately, as this could signal a life-threatening blood disorder.
QUESTION: I took Claritin during the allergy season for maybe two months. Now I’ve had terrible itching for the past three weeks. Have you ever heard of such a problem?
ANSWER: We have heard from many readers who have experienced severe itching for weeks after discontinuing the antihistamines cetirizine (Zyrtec) and levocetirizine (Xyzal). In addition, some people have reported itching upon stopping loratadine (Claritin). Most readers tell us the itching fades with time.
In their column, Joe and Teresa Graedon answer letters from readers. You can email them via their website: www.PeoplesPharmacy.com.
© 2021 King Features Syndicate Inc.